Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 24, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 16, 2003, 8:14 AM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2003, 8:14 AM EDT (12:14 UTC)
- Expired
- Jun 16, 2003, 10:15 AM EDT
- In force
- 2 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 36 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 161214 FFWRNK VAC161-770-775-161415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 814 AM EDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... ROANOKE COUNTY IN WEST CENTRAL VIRGINIA ROANOKE CITY IN WEST CENTRAL VIRGINIA SALEM IN WEST CENTRAL VIRGINIA * UNTIL 1015 AM EDT * AT 814 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF SHOWERS WITH TORRENTIAL RAINFALL MOVING SLOWLY THROUGH ROANOKE COUNTY. RAINFALL AMOUNTS OF AS MUCH AS ONE AND A HALF INCHES IN LESS THAN AN HOUR CAN BE EXPECTED. THIS WILL CAUSE WIDESPREAD STREET FLOODING IN THE URBAN AREAS...AND MAY CAUSE CREEK FLOODING ELSEWHERE. * OTHER LOCATIONS THREATENED BY HEAVY RAIN INCLUDE...CAVE SPRING... GLENVAR...POAGES MILL...ROANOKE AIRPORT AND VINTON... EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3733 7987 3720 7994 3714 8016 3736 8022 $$ 06
2 follow-up statements
000 WGUS71 KRNK 161307 FFSRNK VAC161-770-775-161415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 859 AM EDT MON JUN 16 2003 ...A FLASH FLOOD WARNING CONTINUES FOR ROANOKE COUNTY AND THE INDEPENDENT CITIES OF SALEM AND ROANOKE... UNTIL 1015 AM EDT. AT 900 AM EDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE INTERMITTENT VERY HEAVY RAIN OVER ROANOKE COUNTY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ PEM
000 WGUS71 KRNK 161422 FFSRNK VAC161-770-775-161500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1015 AM EDT MON JUN 16 2003 THE FLASH FLOOD WARNING FOR ROANOKE COUNTY AND THE INDEPENDENT CITIES OF SALEM AND ROANOKE HAS EXPIRED. AT 1015 AM...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVIEST RAIN HAS NOW MOVED INTO BEDFORD AND EASTERN BOTEROURT COUNTIES. SINCE THE HEAVY RAIN HAS ENDED IN ROANOKE COUNTY...STREAMS SHOULD BE RECEDING. RADAR ESTIMATES THAT BETWEEN ONE TO TWO INCHES OF RAIN FELL ACROSS THE SOUTHERN PART OF ROANOKE COUNTY BETWEEN 8:00 AND 9:30 AM. THIS HEAVY RAINFALL RESULTED IN FLOODING NEAR BUCK MOUNTAIN AND NEAR STARKEY IN SOUTHERN ROANOKE COUNTY. STREAM LEVELS ACROSS ROANOKE COUNTY WILL REMAIN HIGH INTO EARLY AFTERNOON. FOR YOUR SAFETY...PLEASE AVOID AREAS OF HIGH WATER...ESPECIALLY ALONG CREEKS AND STREAMS...SWIFT WATER CAN SWEEP YOU TO YOUR DEATH. IF YOU HAVE SEEN ANY FLOODING THIS MORNING...PLEASE RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ PEM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:10 AM EDT, 5 hours 4 minutes earlier.
Area forecast discussion, Jun 16, 3:10 AM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 310 AM EDT MON JUN 16 2003 VERY WET CONDITIONS WILL CONT TODAY WITH FRONTAL BNDRY EXPECTED TO SLIDE SOUTH ACROSS THE FCST AREA LATER TODAY AND TNGT. RRQ OF WEAK UPR JET SHUD HELP LIFT SOME OF THE DEEP HIGH PWAT MOISTR INTO CONVECTION ALONG AND NEAR THE 850MB BNDRY AND ENHANCE THE THREAT OF FLOODING ACROSS MOST OF THE FA. MDLS DIFFER IN EXTENT OF SOUTHWARD PUSH OF BNDRY TODAY WITH THE GFS LOOKING OVERDONE. THEREFORE ETA KEEPS MORE UNSTABLE AIR OVR THE SOUTHERN PORTION OF THE FA. WILL EXTEND FLOOD WATCH INTO THIS EVENING...FOR ALL BUT NE EXTREME. MODELS AGREE ON BRINGING MORE STABLE AIR INTO THE AREA OVERNIGHT. THIS SHUD REDUCE THREAT OF CONVECTION/HVY RAIN AND FLOODING...BUT POPS WILL REMAIN HIGH AS WAVES IN SW FLOW ALFT RIDE UP INTO THE REGION. MODELS DIFFER AGAIN MIDWEEK AS GFS PROGRESSES OHIO VLY WAVE EAST AND OFF THE COAST...PUSHING MUCH OF PCPN EAST. ETA DROPS THE WAVE SW AND KEEPS SW FLOW OVER THE AREA. SO WILL LEAVE THINGS BEYOND TUE BASICALLY UNCH AT THIS POINT. FCSTID = 9 ROA 74 61 67 61 / 70 60 60 50 LYH 72 58 69 60 / 60 60 60 50 DAN 78 62 72 62 / 70 60 60 50 BLF 71 57 69 56 / 70 60 60 50 LWB 69 55 67 56 / 60 60 60 50 BCB 71 57 67 56 / 70 60 60 50 TNB 73 59 69 57 / 80 60 60 50 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Jun 16, 4:58 AM EDT, 3 hours 16 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR ALL BUT THE EXTREME NORTHEASTERN PORTION OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN... THE THREAT OF RAIN...POSSIBLY HEAVY...WILL CONTINUE THROUGH AT LEAST TUESDAY AND COULD PROMPT MORE FLOOD WATCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 16, 7:03 AM EDT, 1 hour 11 minutes before
VAZ014-018-019-022-023-WVZ044-045-161230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 703 AM EDT MON JUN 16 2003 ...HEAVY RAIN MOVING THROUGH THIS MORNING... AREAS OF HEAVY RAIN WERE MOVING THROUGH PARTS OF THE NEW RIVER AND ROANOKE VALLEYS THIS MORNING...WITH RAINFALL RATES UP TO 1.5 INCHES PER HOUR. COUNTIES TO SEE THE BULK OF THE HEAVY RAIN THROUGH 9 AM INCLUDE MONTGOMERY... ROANOKE... MONROE... CRAIG... BOTETOURT... GREENBRIER AND ALLEGHANY. THE RAIN WILL CAUSE A LOT OF STANDING WATER ON ROADWAYS...AS WELL AS FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND POSSIBLY MUDSLIDES. BE ALERT TO POOR VISIBILITY IN THE HEAVY SHOWERS...AND CHANGING ROAD CONDITIONS. SLOW DOWN TO AVOID HYDROPLANING.
Special weather statement, Jun 16, 8:08 AM EDT, 6 minutes before
VAZ014-017>020-022>024-032>035-043-WVZ044-045-161355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 808 AM EDT MON JUN 16 2003 ...AREAS OF HEAVY RAIN CONTINUES THIS MORNING... AREAS OF HEAVY RAIN CONTINUE TO MOVE THROUGH PARTS OF THE ALLEGHANY HIGHLANDS...THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...SOUTHWARD TO HENRY AND PATRICK COUNTIES THIS MORNING. RAINFALL RATES ARE AS HIGH AS 1.5 INCHES PER HOUR...AND AROUND A HALF INCH IN 15 MINUTES. THE HEAVIEST RAIN THROUGH 10 AM WILL EXTEND FROM THE ROANOKE VALLEY...NORTHWARD INTO THE HIGHLANDS. THE RAIN WILL CAUSE A LOT OF RUNNING WATER ON ROADWAYS...AS WELL AS FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND POSSIBLY MUDSLIDES. MOTORISTS SHOULD BE ALERT TO POOR VISIBILITY IN THE HEAVY SHOWERS... AND CHANGING ROAD CONDITIONS. SLOW DOWN TO AVOID HYDROPLANING. 06
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:49 AM EDT | Flash Flood Warning | RNK | Bedford, Botetourt | 116 min |
| Jun 16, 10:35 AM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 115 min |
| Jun 16, 11:23 AM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Jun 16, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 25 min |
| Jun 16, 4:47 PM EDT | Flash Flood Warning | RNK | Smyth | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.